Colorado, 2020

Damaging Wind in Colorado, August 1, 2020

August 1, 2020 · NWS GJT · 1 event in 1 county or zone

Strong surface heating resulted in marginal instability and, when paired with residual monsoonal moisture, isolated thunderstorms developed over the higher terrain. As these cells drifted into the valleys they began to collapse and produce severe thunderstorm wind gusts across portions of southwest Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong surface heating resulted in marginal instability and, when paired with residual monsoonal moisture, isolated thunderstorms developed over the higher terrain. As these cells drifted into the valleys they began to collapse and produce severe thunderstorm wind gusts across portions of southwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 1, 10:34 AM MST, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 1, 10:34 AM MST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1134 AM MDT Sat Aug 1 2020

.SHORT TERM...(Today through Sunday)
Issued at 400 AM MDT Sat Aug 1 2020

A ridge axis at 500mb will remain positioned over far eastern Utah
on Saturday afternoon. To the west of this ridge axis, extremely
dry air is in place, characterized by PWAT anomalies of -1 to -2
sigma. To the east, including much of western Colorado,
atmospheric moisture content will remain near to slightly below normal
for the first day of August. As daytime heating commences,
another round of orographic convection is likely in the higher
terrain by early afternoon. The Colorado ranges will be favored,
and mid/upper level winds will support a general southeasterly
motion to any showers/storms that do form. Isolated wind gusts
upward of 40 mph and perhaps some small hail as large as 0.5
inches will be possible in the southern San Juan range, where
storms will have slightly more surface moisture to work with as
they dive southeastward toward New Mexico. Convection is expected
to quickly diminish after sunset with mainly clear skies overnight.
A very similar day is expected on Sunday as the ridge axis
remains over central/eastern Utah. Expect showers and some
isolated thunderstorms in the higher terrain, again favoring the
Colorado ranges and San Juans, with activity diminishing after
sunset.

Forecast high temperatures will run near the century mark in the
Grand Valley, the mid 90s in Montrose and Rifle, and near 90 in
Durango. These values are all 8-10 degrees above average for early
August. No major changes were made to the short term forecast
overnight and forecast guidance is in excellent agreement through
the period.

.LONG TERM...(Sunday night through Friday)
Issued at 400 AM MDT Sat Aug 1 2020

The ridge axis over the southwestern CONUS will shift slightly
eastward on Monday and flatten a bit by Tuesday. The net result of
this shift will be even drier days for eastern Utah and western
Colorado to start next week. Afternoon orographic showers and
thunderstorms will be confined mainly to the highest elevations of
the Colorado ranges and Continental Divide on Monday...with a
completely dry day likely on Tuesday. Afternoon highs will
continue to run well above normal given the lack of any monsoonal
pushes through this timeframe.

The synoptic weather pattern changes a bit from Wednesday through
the end of next week. As the ridge of high pressure over the
southwest continues to break down on Wednesday, a weak trough is
progged to move in along the northern California coast. The
combined actions of these two events will help push light
southwesterly flow back in over the Four Corners by late Wednesday
afternoon. Both the GFS and the ECMWF indicate a fairly robust
area of moisture over Arizona and New Mexico at this time. Higher
surface dewpoints, greater PWAT values, and favorable flow may not
quite make it north of the Four Corners by Wednesday however. As
of the 0z model cycle early this morning...Wednesday still looks
to end up mainly dry due to this delayed northward push of
moisture. This changes by Thursday however, as a strong signal for
south-southwesterly flow and moisture transport is apparent in
both major global models. PWAT/surface dewpoints climb well above
average at this time. Additionally, a subtle shortwave will
traverse the base of the broader western trough, providing
additional lift and positive vorticity advection to southeast
Utah and much of western Colorado on Thursday. As of this morning,
Thursday looks to be the most active day in the forecast period.
Thunderstorms with heavy rain and the potential for localized
flash flooding could be possible if this forecast were to pan out
as currently modeled. Active weather will continue on Friday with
southwest flow in place, however a push of drier air from the west
as modeled in previous cycles may ultimately foil another day of
monsoon showers and thunderstorms by then. Forecast confidence
remains high through the long term until Thursday. By Friday,
differences in exactly how long-lived the monsoonal moisture push
will last become apparent, and confidence diminishes quickly from
Friday through the coming weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1131 AM MDT Sat Aug 1 2020

Isolated to scattered thunderstorm development is expected
through the afternoon and early evening as heating of the day taps
into moisture aloft. The main threat to aviation will be the
gusty outflow winds which could exceed 40 mph. Confidence not high
on timing in forecast due to coverage. Southward drifting storms
off the terrain would suggest KDRO has the highest probability of
seeing these gusty winds. VFR should prevail over the next 24
hours.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...MAC
LONG TERM...MAC
AVIATION...TGJT
Hazardous weather outlook, Aug 1, 7:01 AM MST, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
801 AM MDT Sat Aug 1 2020

COZ001>014-017>023-UTZ022>025-027>029-021415-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
801 AM MDT Sat Aug 1 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms are possible over the higher
terrain with some brief gusty winds in the San Juans.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time. A better push of
monsoon moisture is possible by Thursday and Friday. Until then,
only isolated afternoon mountain showers are likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Grand Junction radar (KGJX), 216 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Plata

When
August 1, 1:31 PM MST
Where
La Plata County, 1.1 mi W of (Dro)durango/Laplata
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.150, -107.770

A peak wind gust of 62 mph was measured by the automated weather station at the Durango-La Plata County Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898368.